33ND CASE SCENARIO. (NURSING)BIPOLAR DISORDER.

QUESTIONS:

(1)35years old female with a history of bipolar disorder is admitted to the psychiatric hospital. She was found by the Police attempting to climb onto the wing of a plane at the airport. She told the police officers ” I thought that this would be a fast way to travel to California.Her husband reports that she has not eaten or slept in two days.And he suspects that she has stopped taking her lithium.

Upon admission the most important priority will be?.

Answer: The nurse should arrange for food and rest for the patient.

(2)The nurse assesses a patient with bipolar disorder who is receiving lithium. The nurse should assess the patient for signs of lithium toxicity which include:

Answer: Nausea and Vomiting.

(3)A 48years old female is hospitalized with a diagnosis of bipolar disorder. While patient is in the patient activities room with other patients on the Psychiatric unit, she flirts with a male patient and disrupts unit activities. What will be the most appropriate action for the nurse to take.

Answer: Distract her and excort her to her room. Non- threatening violence.

SYMPTOMS OF BIPOLAR DISORDER ( Manic Depression).

Inappropriate dress,lack of inhibitions,hyperactivity, regressive behavior, Sexually indiscreet, Persecutery delusions, aggressive.

NURSING RESPONSIBILITIES:

Decrease environmental stimuli.

Meet up with patient physical needs.

Provide high calorie finger foods.

Assess for suicide as elation subsides.

Set limits.

Remain non-judgmental .

TREATMENT:

Lithium medications.

Distract or redirect their energy.

Chose large physical activity to channel energy.

Set limits on the number of time they are on the phone.

Set clear limits and boundaries.

Communication should be firm.

Consistencies of setting limit is very important. “I cannot allow you to undress here”.Set limit, don’t be judgmental.

Avoid giving advice.

Encourage them to take care of their life.

Encourage to drink fluids frequently.

Serve patients food in their room because patient is too stimulated to eat in the dining room.

Supervise and encourage them to clean up after themselves.

Encourage expression of their real feelings.

Function as a role model by communicating your own feelings.

Encourage them to understand the needs of others.

Put their actions into words for them.

Lithium is their medication.

Contraindications:

Renal and Cardiac disease.

Signs of Lithium Toxicity.

Nausea/Vomiting, Anorexia,tamen and ataxia.

Check Serum Lithium level in 2 – 3Weeks.

Published by edochie99

A Registered Nurse with over twenty years of hospital experience, an author with Masters Degree in Nursing,also Bachelor Degree in Nursing,graduated in 1996 from USC,University of Southern California.MSN in 2009 University of Phoenix.

Join the Conversation

1 Comment

Leave a comment

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.

%d bloggers like this: